A lot of attention has been given to the use of steroids in the athletic world. Oftentimes the effects of these drugs are underrated. Such drugs are associated with gynecomastia as well.
Steroids are also called Anabolic Androgenic Steroids, or AAS. Anabolic indicates “growth”, and “androgenic” means masculine sex characteristics, including muscle mass, hair, and genitals.
AAS are synthetic drugs derived from the male hormone testosterone that can be legally used to treat conditions like Delayed Puberty and to promote muscle growth in patients with AIDS or cancer. That is because these drugs tend to increase muscle mass, improve performance, and appearance. The most common AAS include testosterone, nandrolone, stanozolol, methandienone, and boldenone.
Despite its potential adverse effects on the body, both athletes and nonathletic males illegally use AAS to increase muscle mass, performance, and appearance. The dosage is 10 to 100 times or higher than the recommended dose to treat medical conditions.
AAS abuse is associated with minor to serious side-effects, including mood and behavioral changes, causing irritability, mood swings, aggressivity, and depression. Long-term use of AAS is associated with gynecomastia, hypertension, elevated cholesterol levels, fluid retention, liver damage, acne, and renal failure.
Gynecomastia associated with the use of AAS usually does not regress after the drugs are discontinued, and surgical treatment is required to remove it.